Illinois, 2018

Flood and Hail in Illinois, June 15, 2018

June 15, 2018 · NWS PAH · 4 events in 2 counties and zones

Very isolated but intense thunderstorm cells developed during the late afternoon heat and humidity. The storms were primarily driven by diurnal instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Very isolated but intense thunderstorm cells developed during the late afternoon heat and humidity. The storms were primarily driven by diurnal instability. The storms quickly dissipated around sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 15, 3:44 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 15, 3:44 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
444 PM CDT Fri Jun 15 2018

.UPDATE...
Issued at 441 PM CDT Fri Jun 15 2018

Updated Aviation discussion for 00Z TAF Issuance.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 241 PM CDT Fri Jun 15 2018

Main forecast story in the short term continues to lie with the
building heat as we head into and through the weekend. Large
scale mid/upper level ridge will align itself along much of the MS
and lower OH River Valleys during most of the short term. Surface
dew points in the 70-75 range will combine with afternoon temps
into the lower/mid 90s to produce heat index values from 100 to
105 or so, esp much of se MO/srn IL and far wrn KY. Beginning with
yesterday (Thu), this could make 4 straight days of 100-105 heat
indices in much of the that area. Therefore, will go ahead and
issue a heat advisory for Sat/Sun with this forecast package for
the aformentioned regions.

Areas outside of the heat advisory, such as sw IN and much of the
Pennyrile of wrn KY are expected to stay closer to 100 degree
heat indices, so plan to cover those regions with a special
weather statement for now. The hottest afternoon could end up
being Sunday, so an expansion of the heat advisory a bit farther
east may be needed with time.

As far as precip chances are concerned, it appears that a weakness
in the pronounced mid level pressure ridge will sick around
over/near wrn KY most of the weekend. A modest moisture swath
associated with this feature may be enough to trigger more in the
way of isolated thunderstorms both Saturday and Sunday during
peak heating hours. Though most locations should stay rainfree and
hot this weekend, will need to monitor any storms that do form
for gusty winds and small hail due to the extreme instabilities
expected. Outflow boundary interaction(s) would then be the main
focus for any additional storm development.

.LONG TERM...(Monday through Friday)
Issued at 241 PM CDT Fri Jun 15 2018

Guidance continues to hint that the upper level ridge will break
down and push off to our southeast next week. This should allow a
cold front to progress southward into the region at some point.
Right now the timing looks to be mainly Tuesday night into
Wednesday, with PoPs increasing ahead of it on Tuesday, especially
in the north.

Given the upper level pattern, it will be hard to rule
out precipitation chances for at least some portion of the area
during most periods in the extended. An increase in mid level flow
expected by mid to late week, may help to enhance the overall
coverage of showers and thunderstorms. The 12z ECMWF hints at this,
while the GFS actually brings down surface high pressure from the
north which would dry out much of the area for Thursday and Friday.
Thus lower confidence later in the extended period.

Some additional cloud cover combined with 500 mb heights lowering,
should allow temperatures to lower somewhat next week. However,
above normal readings look to continue, with highs generally close
to 90 degrees through the week. With dewpoints remaining in the
lower 70s much of the period, heat index values are expected to peak
in the mid 90s to around 100 most days.

&&

.AVIATION...
Issued at 441 PM CDT Fri Jun 15 2018

Latest HRRR keeps pm convection active near our southern terminals
(KCGI/KPAH) til 03Z, then diminishes all activity afterward.
Excepting vicinity or categorical mentions there til then, should
otherwise return to VFR/clearing skies with another late night
potential for MVFR fog (all terminals) toward daybreak. Diurnal cu
tmrw should genesis in the 4-5K FT AGL range.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from 11 AM Saturday to 7 PM CDT Sunday for
     ILZ075>078-080>094.

MO...Heat Advisory from 11 AM Saturday to 7 PM CDT Sunday for MOZ076-
     086-087-108>112-114.

IN...None.
KY...Heat Advisory from 11 AM Saturday to 7 PM CDT Sunday for
     KYZ001>011.

&&
Hazardous weather outlook, Jun 15, 2:17 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
317 PM CDT Fri Jun 15 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-162030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
317 PM CDT Fri Jun 15 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Afternoon heat index values from around 100 to as high as 105
degrees are forecast across the entire four state area Saturday
and Sunday afternoons.

On and off thunderstorm chances are in the forecast next week,
with standard storm related hazards such as lightning, locally
heavy rain and gusty winds expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

In the hours before

Special weather statement, Jun 15, 1:25 PM CST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Paducah KY
225 PM CDT FRI JUN 15 2018

MOZ076-087-100-152000-
Wayne MO-Cape Girardeau MO-Perry MO-
225 PM CDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PERRY...WAYNE AND
NORTHWESTERN CAPE GIRARDEAU COUNTIES UNTIL 300 PM CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Piedmont, moving northwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Piedmont, Greenville In Wayne County, Lake Wappapello State Park, Sam
A. Baker State Park, Williamsville, Shook, Millersville, Lodi,
Cascade and Mill Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3727 9073 3727 9055 3732 9055 3731 9021
      3734 9004 3739 8986 3760 8986 3760 8999
      3765 8989 3742 8972 3737 8986 3729 9022
      3709 9022 3708 9011 3704 9011 3704 9015
      3694 9022 3693 9069 3705 9073 3705 9078
TIME...MOT...LOC 1924Z 138DEG 9KT 3719 9060

GREG
Special weather statement, Jun 15, 1:30 PM CST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Paducah KY
230 PM CDT FRI JUN 15 2018

MOZ112-152000-
Mississippi MO-
230 PM CDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR MISSISSIPPI COUNTY UNTIL 300 PM
CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wyatt, or near Cairo, moving north at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Charleston, East Prairie, Towosahgy State Historic Site, Big Oak Tree
State Park, Wyatt, Anniston, Dorena and Wilson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3685 8949 3697 8938 3697 8937 3700 8926
      3697 8920 3697 8910 3686 8913 3684 8918
      3680 8917 3679 8912 3676 8912 3676 8917
      3674 8920 3671 8920 3666 8916 3663 8919
      3658 8921 3657 8927
TIME...MOT...LOC 1929Z 185DEG 12KT 3691 8921

GREG
Special weather statement, Jun 15, 1:48 PM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
248 PM CDT FRI JUN 15 2018

KYZ011-013-152015-
Lyon KY-Caldwell KY-
248 PM CDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR CALDWELL AND NORTHEASTERN LYON
COUNTIES UNTIL 315 PM CDT...

At 247 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Farmersville to near Cobb.
These storms were nearly stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Princeton, Princeton In Caldwell County, Cobb, Farmersville and
Fredonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

If on or near Barkley, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3703 8798 3712 8808 3718 8809 3718 8808
      3722 8808 3728 8797 3723 8784 3701 8772
      3697 8777 3695 8786
TIME...MOT...LOC 1947Z 073DEG 4KT 3722 8802 3700 8780

SMITH
Special weather statement, Jun 15, 2:49 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
349 PM CDT Fri Jun 15 2018

INZ081-082-085>088-KYZ012>022-MOZ100-107-161000-
GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-WAYNE MO-CARTER-
INCLUDING THE CITIES OF FORT BRANCH, PETERSBURG, POSEYVILLE,
EVANSVILLE, BOONVILLE, ROCKPORT, CADIZ, PRINCETON, MORGANFIELD,
DIXON, MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN,
GREENVILLE, ELKTON, PIEDMONT, AND VAN BUREN
349 PM CDT Fri Jun 15 2018

...HOT AND HUMID WEEKEND AHEAD...

Afternoon heat index values near 100 degrees will be common place
across the region this weekend.

Those with outdoor activities should plan to wear lightweight and
light colored clothing if possible. Take frequent breaks from the
heat in the shade or preferably an air conditioned location.
Remember to bring along and drink plenty of non- alcoholic
beverages. Make sure pets have adequate shade and fresh water.
Special weather statement, Jun 15, 3:39 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Paducah KY
439 PM CDT FRI JUN 15 2018

MOZ110-111-114-152215-
Stoddard MO-New Madrid MO-Scott MO-
439 PM CDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SCOTT...NORTH
CENTRAL NEW MADRID AND EAST CENTRAL STODDARD COUNTIES UNTIL 515 PM
CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sikeston, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sikeston, Morehouse, Matthews and Canalou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3664 8961 3678 8975 3693 8965 3684 8950
      3683 8950 3683 8948 3682 8948 3682 8947
TIME...MOT...LOC 2139Z 193DEG 7KT 3685 8963

SMITH
Special weather statement, Jun 15, 4:40 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Paducah KY
540 PM CDT FRI JUN 15 2018

ILZ075-081-152315-
Franklin IL-Jefferson IL-
540 PM CDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND NORTH
CENTRAL FRANKLIN COUNTIES UNTIL 615 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Rend Lake Area. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ina and Ewing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

If on or near Rend Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3809 8880 3808 8891 3821 8890 3821 8879
TIME...MOT...LOC 2239Z 194DEG 3KT 3815 8885

SMITH

The radar

The Paducah radar (KPAH), 10 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Massac

When
June 15, 4:55 PM CST
Where
Massac County, Metropolis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.150, -88.730

Thunderstorm Wind, Jefferson

When
June 15, 5:10 PM CST
Where
Jefferson County, 1 mi N of Bonnie
Measured
61 kt (70 mph) estimated gust
Property damage
$18,000
Reported by
Broadcast Media
Coordinates
38.215, -88.900

Several large trees were blown down. A metal roof was peeled back. Siding was blown off a home.

Hail, Jefferson

When
June 15, 5:16 PM CST
Where
Jefferson County, Mt Vernon
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
38.320, -88.900

Flood, Massac

When
June 15, 5:20 PM CST
Where
Massac County, Metropolis Muni Arpt to 2 mi NW of Metropolis Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.180, -88.750

Emergency management staff reported minor street flooding around the Metropolis airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756695, 756696, 756694, 759207.